Research Article

Post-"pill" amenorrhoea--cause or coincidence?

Br Med J 1977; 2 doi: https://doi.org/10.1136/bmj.2.6092.940 (Published 08 October 1977) Cite this as: Br Med J 1977;2:940
  1. H S Jacobs,
  2. U A Knuth,
  3. M G Hull,
  4. S Franks

    Abstract

    The relationship of contraceptive history to diagnostic category of amenorrhoea was analysed in 131 consecutively investigated cases of secondary amenorrhoea. Amenorrhoea occurred in 52 patients immediately after discontinuing the oral contraceptive. Twenty-two had had amenorrhoea before oral contraceptive treatment and 23 patients before the episode of non-contraceptive-related amenorrhoea investigated here. When these cases were excluded from analysis there was no significant difference in the distribution of any of the diagnostic categories between those who had used the oral contraceptive and those who had not. The results suggest that using oral contraceptives does not cause subsequent amenorrhoea.